Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2018, 5:15 AM CDT for Lyon County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 5:15 AM CDT (10:15 UTC)
- Expired
- Sep 18, 2018, 5:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 5:16 AM CDT | HAIL 1.25 | 1 S Marshall, MN | PHOTO OF HALF DOLLAR SIZED HAIL NEAR MARSHALL MN VIA SOCIAL MEDIA. |
| Sep 18, 5:20 AM CDT | HAIL 1.5 | Marshall, MN | REPORT VIA SOCIAL MEDIA WITH PHOTO AND RULER MEASURING HAIL IN GRASS AT 8 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WUUS53 KFSD 181015
SVRFSD
MNC083-181045-
/O.NEW.KFSD.SV.W.0158.180918T1015Z-180918T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
515 AM CDT TUE SEP 18 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyon County in southwestern Minnesota...
* Until 545 AM CDT.
* At 515 AM CDT, a severe thunderstorm was located over Marshall,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Lyon County, including the following locations...
Garvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
4437 9587
TIME...MOT...LOC 1015Z 306DEG 11KT 4442 9579
HAIL...1.25IN
WIND...60MPH
$$
Weisser2 follow-up statements
493
WWUS53 KFSD 181023
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
523 AM CDT TUE SEP 18 2018
MNC083-181045-
/O.CON.KFSD.SV.W.0158.000000T0000Z-180918T1045Z/
Lyon MN-
523 AM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN LYON COUNTY...
At 522 AM CDT, a severe thunderstorm was located near Marshall,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marshall, Tracy and Garvin.
At 516 am CDT...Nickel sized hail was reported in Marshall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
4437 9587
TIME...MOT...LOC 1022Z 306DEG 11KT 4441 9576
HAIL...1.25IN
WIND...60MPH
$$
Weisser160
WWUS53 KFSD 181036
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
536 AM CDT TUE SEP 18 2018
MNC083-181046-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-180918T1045Z/
Lyon MN-
536 AM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY WILL
EXPIRE AT 545 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
4437 9587
TIME...MOT...LOC 1036Z 306DEG 11KT 4439 9571
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:23 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 18, 3:23 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 323 AM CDT Tue Sep 18 2018 .SHORT TERM...(Today and Tonight) Issued at 321 AM CDT Tue Sep 18 2018 This morning will bring increasing thunderstorm coverage as a distinct shortwave moves along the elevated boundary draped across the region. Moisture for these storms is primarily located in the 800 to 900 hPa layer, and storms are expected to build to the south over time as the weak low-level jet provides additional moisture advection. Precipitable water values are unseasonably high in the incoming air mass, so heavy rain will be possible under storms; thankfully, this cluster of cells looks to remain fairly progressive. The primarily threat from these storms will be abundant lightning, brief heavy rainfall, and localized hail. During the afternoon and early evening, another subtle upper-level wave has the potential to fire off additional storms as the stationary frontal boundary remains over the region. Overall, short- range models favor locations south of I-90 for this activity, so have increased PoPs around the Sioux City vicinity. Late this evening into the overnight hours, cooler air from the north is forecast to push the boundary slightly farther to the south, especially over southwest MN and northwest IA. This will bring the northern terminus of the low-level jet into the tri-state area, and increase the threat for training thunderstorms causing heavy rain and localized flash flooding issues. The ultimate location of where this boundary sets up is still uncertain, given little consensus among CAMs; however, today would be a good time to make sure the sump pump is working well, especially if you live along and east of I-29. Flash flood watches may still be needed during this Tuesday night into Wednesday morning timeframe, but have again held off due to a lack of confidence on where this band of heaviest rainfall will end up. For now, will continue to monitor trends to determine where the ingredients best line up. .LONG TERM...(Wednesday through Monday) Issued at 321 AM CDT Tue Sep 18 2018 Wednesday into Wednesday night, thunderstorms continue to be a threat as dynamics increase ahead of an incoming longwave trough. Wednesday evening in particular looks to be a favorable time for additional heavy rain, given the intensifying surface low pressure system. On Thursday, the strong upper trough still looks to push through the Northern Plains. This will bring a drier Canadian airmass into the region by the afternoon. Friday through the weekend looks dry and cooler with seasonal autumn conditions. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1036 PM CDT Mon Sep 17 2018 Still a fairly low confidence forecast with a few different rounds of showers and thunderstorms possible, along with varying cloud decks. As of late evening, a few showers were beginning to develop along the I-90 corridor in SW MN, along with a IFR/LIFR cloud deck running from near BKX to MJQ. The fringes of this cloud deck may back into KFSD within the next few hours although confidence is low. The second challenge will be timing the various thunderstorm chances of over the next 24 hours. Will include a couple hours mention of TSRA at both KHON and KFSD late tonight and early Tuesday given a slightly better consistency in the high resolution models. Beyond mid-morning though, model consistency and forecast confidence preclude anymore than VCSH and VCTS mention at this time. Overall, plan for an unsettled day Tuesday into Tuesday night with likely periods of ceiling and potentially visibility restrictions. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...Kalin
Hazardous weather outlook, Sep 18, 4:27 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CDT Tue Sep 18 2018 IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-054>056-060>062-065>067-069>071-190930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-Moody- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Yankton- Clay SD-Union- 427 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible throughout the day, with a marginal chance for isolated strong storms producing gusty winds and hail to the size of quarters. Multiple rounds of slow moving thunderstorms this evening and overnight will likely bring 1-2 inches of rainfall, with locally higher amounts. Heavy rain with flash flooding will be possible under the most persistent storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday into Thursday morning will bring continued chances for thunderstorms with heavy rain. Wednesday evening currently looks like the period with the highest threat for heavy rain. Dry weather moves in Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ031-NEZ013-014-SDZ038-050-052-053-057>059-063-064-068-190930- Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora- Davison-Charles Mix-Douglas-Bon Homme- 427 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible throughout today and tonight, with a marginal chance for isolated strong storms producing gusty winds and hail to the size of quarters. Heavy rain is possible under the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday into Thursday morning will bring continued chances for thunderstorms with heavy rain. Wednesday evening currently looks like the period with the highest threat for heavy rain. Dry weather moves in Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.